Wyoming, 2018

Tornadoes and Hail in Wyoming, June 19, 2018

June 19, 2018 · NWS CYS · 8 events in 2 counties and zones

Severe thunderstorms produced large hail and a confirmed tornado across parts of southeastern Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms produced large hail and a confirmed tornado across parts of southeastern Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 19, 10:53 AM MST, 37 minutes earlier.

Area forecast discussion, Jun 19, 10:53 AM MST, 37 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1153 AM MDT Tue Jun 19 2018

.SHORT TERM...(Today - Wednesday Night)
Issued at 406 AM MDT Tue Jun 19 2018

A vigorous, albeit very slow moving upper-level trough remains the
main story in the near-term. This is due to a persistent rex block
over western N. America, which has led to a rather stagnant upper-
level pattern over the last several days. As such, perhaps it will
be no surprise to say our primary concerns revolve around a threat
for severe thunderstorms and possible flash flooding. Activity has
not been particularly widespread over the last few hours, but very
strong forcing aloft has supported at least isolated thunderstorms
through the night.

The overall degree of forcing will only increase over the next few
hours, so expect convection to increase in coverage/intensity from
W-E through the day in response to a lead short wave and attendant
inverted surface trough tracking across the area. Excellent linear
forcing today with strong unidirectional flow aloft, so definitely
would expect to see more line segments than discrete cells. Recent
CAM guidance also suggests a rapid evolution into a linear complex
of some sort, which could become strong to severe along & E of the
Laramie Range. Organized storms are likely today with robust 0-6km
shear approaching 50 knots. Instability will depend greatly on how
quickly fog/low stratus erodes today, but moisture availability is
certainly not a problem w/ dew points averaging in the 50s along &
east of the Laramie Range. There is potential for CAPEs of 1500 to
2000 J/kg today, but whether or not that will be realized is going
to be difficult to tell for a few hours yet. Nonetheless, we would
expect to see organized linear segments with embedded mesocyclones
capable of producing severe hail and winds. A threat for a tornado
cannot be entirely ruled out with good low-level directional shear
in place, but generally expect storms to be outflow dominant. Some
risk for flash flooding may also exist as storms may produce quite
heavy rainfall on saturated ground, so will continue the inherited
Flash Flood Watch through Wednesday.

The main trough axis will finally shift east on Wednesday, but the
risk for showers/thunderstorms will linger given instability under
the mid-level cold pool & some trailing impulses aloft. The threat
for severe weather should not be all that high, w/ somewhat weaker
wind profiles and daytime high temperatures only in the 60s likely
limiting instability.

.LONG TERM...(Thursday - Monday)
Issued at 406 AM MDT Tue Jun 19 2018

Warmer conditions should arrive on Thursday as upper-level ridging
develops over the central Rockies, along with little/no chance for
precipitation. Unfortunately, this appears to be short lived given
both the GFS & ECMWF suggesting a series of mid-level disturbances
affecting the region from Fri night through early Monday. As such,
temperatures will trend below normal once again with potential for
widespread convection.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1143 AM MDT Tue Jun 19 2018

Latest radar loop was showing a broken line of convection
starting to develop across western Carbon county. This convection
will continue to spread east during the course of the afternoon.
Some bands of convection may also develop ahead of this and create
periods of heavy rainfall during the afternoon. Not confident
that these storms will be supercellular but they will have the
potential to produce some gusty winds up to 40kts and penny to
quarter size hail. The clusters of convection should exit the
Wyoming TAF sites by 00z and Nebraska TAF sites by 02z or 03z.
Afterwards IFR ceilings will develop once again behind the
frontal boundary as it shifts south into Colorado.

&&

.FIRE WEATHER...
Issued at 406 AM MDT Tue Jun 19 2018

Fire weather concerns will remain minimal with cooler temperatures
and good chances for widespread wetting rainfall over the next few
days.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch through Wednesday afternoon for WYZ101-102-107-
     108.

NE...Flash Flood Watch through Wednesday afternoon for NEZ002-003-019-
     095-096.

&&

SHORT TERM...CLH
LONG TERM...CLH
AVIATION...REC
FIRE WEATHER...CLH
Hazardous weather outlook, Jun 19, 5:15 AM MST, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
615 AM MDT Tue Jun 19 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-201215-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
615 AM MDT Tue Jun 19 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous thunderstorms are expected across a large
part of southeast Wyoming and the western Nebraska Panhandle
today. This activity will initially develop over western areas
this morning, and increase in coverage and intensity as it moves
east across the region. Some storms could be severe, especially
along and east of the Laramie Range. Large hail, damaging winds,
and heavy rain are the primary hazards. Localized flash flooding
is also possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Scattered to numerous showers and thunderstorms are expected once
again on Wednesday. Severe weather is not expected. Unsettled
weather conditions may return for the weekend.

.Spotter information statement...

Spotter activation may become necessary later today.

In the hours before

Special weather statement, Jun 19, 6:40 AM MST, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Riverton WY
Issued by National Weather Service Riverton WY
740 AM MDT TUE JUN 19 2018

WYZ102-191415-
Niobrara County-
740 AM MDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NIOBRARA COUNTY UNTIL
815 AM MDT...

At 740 AM MDT, Doppler radar was tracking a strong thunderstorm over
Lance Creek, or 22 miles north of Lusk, moving northeast at 25 mph.

Half inch hail, wind gusts around 40 mph, and dangerous lightning
will be possible with this storm.

This storm will remain over mainly rural areas of northern Niobrara
County.

LAT...LON 4296 10442 4303 10477 4343 10477 4335 10415
TIME...MOT...LOC 1340Z 206DEG 21KT 4306 10462

CNJ
Special weather statement, Jun 19, 6:44 AM MST, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Riverton WY
Issued by National Weather Service Riverton WY
744 AM MDT TUE JUN 19 2018

WYZ101-103-105-191430-
Shirley Basin-Converse County Lower Elevations-North Laramie Range-
744 AM MDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ALBANY AND SOUTHERN
CONVERSE COUNTIES UNTIL 830 AM MDT...

At 744 AM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Laprele Reservoir, or 16 miles southwest of Douglas,
moving northeast at 25 mph.

Penny sized hail and wind gusts around 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Douglas around 825 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4269 10510 4260 10520 4261 10528 4256 10528
      4227 10571 4234 10601 4289 10556
TIME...MOT...LOC 1344Z 232DEG 21KT 4256 10558

CNJ
Special weather statement, Jun 19, 7:14 AM MST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Riverton WY
Issued by National Weather Service Riverton WY
814 AM MDT TUE JUN 19 2018

WYZ102-191500-
Niobrara County-
814 AM MDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY
UNTIL 900 AM MDT...

At 813 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Redbird, or 30 miles north of Lusk, moving northeast at
25 mph.

Half inch diameter hail, brief heavy rain, wind gusts around 40 mph,
and dangerous lightning will be possible with this storm.

This strong thunderstorm will be near...
  Redbird around 830 AM MDT.
  Mule Creek Junction around 855 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4350 10407 4317 10407 4309 10440 4320 10460
      4350 10468
TIME...MOT...LOC 1413Z 218DEG 21KT 4321 10444

CNJ
Special weather statement, Jun 19, 7:27 AM MST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Riverton WY
Issued by National Weather Service Riverton WY
827 AM MDT TUE JUN 19 2018

WYZ101>103-107-191515-
East Platte County-Converse County Lower Elevations-North Laramie
Range-Niobrara County-
827 AM MDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA...
NORTHWESTERN PLATTE AND SOUTHEASTERN CONVERSE COUNTIES UNTIL 915 AM
MDT...

At 825 AM MDT, Doppler radar was tracking a strong thunderstorm near
Douglas, moving northeast at 25 mph.

Half inch hail, brief heavy rain, wind gusts around 40 mph, and
dangerous lightning will be possible with this storm.

Additional thunderstorms will also develop over southern Converse
and Niobrara counties and move northeast.

This storm will remain over mainly rural areas of southwestern
Niobrara...northwestern Platte and southeastern Converse Counties,
including the following locations... Lost Springs. Interstate 25
between Douglas and the Platte County line will be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4243 10553 4275 10549 4313 10506 4266 10460
TIME...MOT...LOC 1425Z 232DEG 22KT 4272 10530

CNJ
Special weather statement, Jun 19, 8:17 AM MST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Riverton WY
Issued by National Weather Service Riverton WY
917 AM MDT TUE JUN 19 2018

WYZ101-102-191600-
Converse County Lower Elevations-Niobrara County-
917 AM MDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NIOBRARA AND EAST
CENTRAL CONVERSE COUNTIES UNTIL 1000 AM MDT...

At 915 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Keeline, or 21 miles west of Lusk, moving
northeast at 35 mph.

Pea sized to one-half inch diameter hail, wind gusts around 40 mph,
brief heavy rain, and dangerous lightning will be possible with this
storm and other storms across southern Converse and Niobrara
counties.

This strong thunderstorm will be near...
  Lance Creek around 950 AM MDT.

Other locations impacted by this storm include Lost Springs.

LAT...LON 4262 10469 4262 10522 4328 10477 4306 10416
TIME...MOT...LOC 1515Z 236DEG 32KT 4283 10487

CNJ
Special weather statement, Jun 19, 10:42 AM MST, 48 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1142 AM MDT TUE JUN 19 2018

WYZ111-112-191830-
Sierra Madre Range WY-Southwest Carbon County WY-
1142 AM MDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CARBON COUNTY UNTIL
1230 PM MDT...

At 1141 AM MDT, Doppler radar was tracking a strong thunderstorm near
Dixon, or 39 miles north of Craig, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dixon and Savery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4100 10761 4116 10765 4124 10723 4101 10717
TIME...MOT...LOC 1741Z 261DEG 22KT 4109 10753

Cox

The radar

The Cheyenne radar (KCYS), 116 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 tornado. Local standard time, as filed.

Hail, Albany

When
June 19, 11:30 AM MST
Where
Albany County, 0.69 mi S of Rock River
Measured
1 in hail
Reported by
Public
Coordinates
41.730, -105.970

Hail, Laramie

When
June 19, 12:30 PM MST
Where
Laramie County, 11.07 mi N of (Cys)cheyenne Airport
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.320, -104.820

Tornado, Laramie

When
June 19, 1:37 PM MST
Where
Laramie County, 12.49 mi E of Iron Mountain
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
41.560, -104.980

Roof from an abandoned home was lifted off in addition to cattle fencing knocked down.

Tornado, Laramie

When
June 19, 1:54 PM MST
Where
Laramie County, 14.84 mi ENE of Horse Creek
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Public
Coordinates
41.476, -104.903

Small tornado sighted half a mile west of Interstate 25 at mile marker 34.

Hail, Laramie

When
June 19, 2:50 PM MST to 2:55 PM MST
Where
Laramie County, 2.94 mi NW of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.190, -104.850

Hail, Laramie

When
June 19, 3:05 PM MST
Where
Laramie County, 3.79 mi NW of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
Public
Coordinates
41.200, -104.860

Hail, Laramie

When
June 19, 3:10 PM MST
Where
Laramie County, 2.08 mi SW of Gun Barrel
Measured
1 in hail
Reported by
Public
Coordinates
41.420, -104.380

Hail, Laramie

When
June 19, 3:30 PM MST
Where
Laramie County, 7.09 mi SW of Gun Barrel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.370, -104.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyThe tornado archive for Wyoming, 2018Warnings in Wyoming, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783298, 783299, 783317, 783321, 783311, 783312, 783313, 783314.